Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 61, NWS Las Vegas, NV

August 12, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Aug 12, 2005, 5:28 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2005, 5:28 PM PDT (00:28 UTC)
Expired
Aug 12, 2005, 8:30 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 98 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 130029
FFWVEF
CAC071-130330-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
528 PM PDT FRI AUG 12 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 830 PM PDT(830 PM MST)

* AT 526 PM PDT(526 PM MST)...LOCAL LAW ENFORCEMENT OFFICIALS   
  REPORTED FLASH FLOODING CONTINUED IN AND AROUND NEEDLES. THE STORM 
  PRODUCING FLASH FLOODING HAS MOVED OFF TO THE SOUTH...BUT HEAVY 
  RUNOFF WILL CONTINUE INTO THE EVENING HOURS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3486 11484 3497 11471 3496 11466 3493 11463
      3489 11464 3483 11458 3475 11455 3472 11448
      3462 11458

$$

BAILEY
3 follow-up statements
000
WGUS75 KVEF 130125
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
623 PM PDT FRI AUG 12 2005

CAC071-130330-
SAN BERNARDINO CA-
623 PM PDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM PDT(830 PM MST) FOR
EAST CENTRAL SAN BERNARDINO COUNTY...

AT 616 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED THAT 
FLOODING CONTINUED IN THE NEEDLES AREA. ADDITIONALLY...ANOTHER 
ROUND OF THUNDERSTORMS WILL PASS THROUGH THE AREA THROUGH 730 PM 
PDT...PRODUCING MORE RUNOFF.

DO NOT DRIVE YOUR CAR THROUGH FLOOD WATERS. MOST FLOOD RELATED 
FATALITIES ARE THE RESULT OF PEOPLE DRIVING INTO FLOOD WATER. TURN 
AROUND...DONT DROWN.


LAT...LON 3486 11484 3497 11471 3496 11466 3493 11463
      3489 11464 3483 11458 3475 11455 3472 11448
      3462 11458

$$

BAILEY
000
WGUS75 KVEF 130248
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
745 PM PDT FRI AUG 12 2005

CAC071-130330-
SAN BERNARDINO CA-
745 PM PDT FRI AUG 12 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 830 PM PDT(830 PM MST) FOR
EAST CENTRAL SAN BERNARDINO COUNTY...

AT 740 PM PDT(740 PM MST)...THE CALIFORNIA HIGHWAY PATROL REPORTED 
THAT FLOODING IS STILL OCCURRING IN THE NEEDLES AREA FROM HEAVY RAIN 
EARLIER TODAY. SPOTTERS HAVE REPORTED FLOODING ALONG HIGHWAY 95 IN 
THE NEEDLES AREA.

DO NOT DRIVE THROUGH FLOODED ROADS. MOST FLOOD RELATED DEATHS OCCURR 
WHEN PEOPLE TRY TO DRIVE THROUGH FLOOD WATERS.

.

LAT...LON 3486 11484 3497 11471 3496 11466 3493 11463
      3489 11464 3483 11458 3475 11455 3472 11448
      3462 11458

$$

BAILEY
000
WGUS75 KVEF 130330
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
829 PM PDT FRI AUG 12 2005

CAC071-130339-
SAN BERNARDINO CA-
829 PM PDT FRI AUG 12 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL SAN BERNARDINO COUNTY 
EXPIRES AT 830 PM PDT...

THE SAN BERNARDINO SHERIFFS OFFICE IN NEEDLES REPORTED THAT FLOODING 
HAS SUBSIDED IN NEEDLES...THUS THE WARNING IS ALLOWED TO EXPIRE.

LAT...LON 3486 11484 3497 11471 3496 11466 3493 11463
      3489 11464 3483 11458 3475 11455 3472 11448
      3462 11458

$$

BAILEY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:45 PM PDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 12, 3:45 PM PDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
345 PM PDT FRI AUG 12 2005

.SYNOPSIS...MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FROM
THE COLORADO RIVER VALLEY ACROSS NORTHWEST ARIZONA THROUGH THE
WEEKEND FOR CONTINUED AFTERNOON AND EVENING THUNDERSTORMS. A LOW
PRESSURE SYSTEM MAY DEVELOP OFF THE SOUTHERN CALIFORNIA COAST SUNDAY
WHICH COULD BRING INCREASING MOISTURE INTO THE SOUTHERN NEVADA AND
THE SOUTHERN SIERRA SUNDAY.
&&

.UDPATE...SHORTWAVE ROTATING AROUND THE BAJA LOW TRIGGERED
WIDESPREAD THUNDERSTORMS AND HEAVY RAIN OVER MOHAVE AND SAN
BERNARDINO COUNTY THIS AFTERNOON AND EVENIN. IR CLOUD TOPS ARE
GRADUALLY WARMING AND CG LIGHTNING COUNT IS ALSO DECREASING. THIS IS
ALSO EVIDENT ON 88D RETURNS. WILL DROP THE FLASH FLOOD WATCH AS
THREAT IS NOW OVER. REST OF FORECAST GENERALLY UNCHANGED OTHER THAN
TWEAKING SKY COVER SOMEWHAT TO ACCOUNT FOR TSRA ANVIL.

.PREV DISCUSSION...345 PM PDT FRI AUG 12 2005.SHORT TERM...SATELLITE
IMAGERY AND SURFACE OBSERVATIONS SHOWED THAT DRY AIR HAD SPREAD INTO
WESTERN CLARK COUNTY WITH AN UPPER LEVEL HIGH THIS AFTERNOON AND HAD
SUPPRESSED ANY CONVECTION. JET LEVEL DIVERGENCE ASSOCIATED WITH THE
UPPER LOW OVER BAJA WAS PROVIDING SUPPORT FOR SUSTAINED
THUNDERSTORMS OVER NORTHWEST ARIZONA AS EXPECTED. IT APPEARS THE
CURRENT POSITION OF THE MOISTURE BOUNDARY WILL HOLD THROUGH SATURDAY
AND THIS WILL MAINLY FAVOR THE AREA EAST OF THE COLORADO RIVER
TONIGHT AND SATURDAY FOR CONVECTION. CONFIDENCE FOR THE SUNDAY
FORECAST IS SOMEWHAT LOW DUE TO THE DIFFERING SOLUTIONS BETWEEN THE
GFS AND NAM. THE GFS SHOWS A LOW PRESSURE SYSTEM DEVELOPING OFF THE
SOUTHERN CALIFORNIA COAST WHICH WOULD BRING A SOUTHERLY FLOW UP
THROUGH SOUTHERN NEVADA AND WOULD WRAP INCREASING MOISTURE INTO THE
INYO COUNTY AND CENTRAL NEVADA. WILL HAVE TO WATCH FOR THAT
POSSIBILITY BUT DID NOT CHANGE THE INHERITED SUNDAY FORECAST MUCH.
&&

.LONG TERM...MODELS NOT CONSISTENT WITH YESTERDAYS FORECAST AND THEY
DIVERGE AS WELL. NOW LOOK FOR THE SOUTHERN CALIFORNIA LOW TO OPEN
AND MOVE SLOWLY TOWARDS THE COAST BEFORE BECOMING A TROUGH THAT
MOVES OUT BY THURSDAY. WILL KEEP THUNDERSTORMS IN THE EASTERN PART
OF THE CWA THROUGH WEDNESDAY AS THIS IS WHERE THE MOISTURE WILL
REMAIN AND A CONVERGENT AREA FORMS IN THE NORTH PART OF THE CWA.
HAVE KEPT THE PREVIOUS DRYING TREND FOR WEDNESDAY ONWARDS AS MODELS
DO PREDICT A DRYER SOUTHWEST FLOW THEN.
&&

.AVIATION...THUNDERSTORMS WILL CONFINE THEMSELVES TO THE MOUNTAIN
AREAS AROUND THE LAS VEGAS VALLEY TODAY. THERE COULD BE SOME WIND
SHIFTS THIS AFTERNOON DUE TO THE CONVECTION ON THE MOUNTAINS. THE
PEACH SPRINGS CORRIDOR WILL HAVE THE WORST CONDITIONS THIS AFTERNOON
AND EARLY EVENING DUE TO THUNDERSTORMS IN NORTHWEST ARIZONA...WHILE
THE OTHER CORRIDORS WILL HAVE VERY ISOLATED ACTIVITY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

BAILEY/ADAIR/JACQUES
Hazardous weather outlook, Aug 12, 10:00 AM PDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1000 AM PDT FRI AUG 12 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-130700-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1000 AM PDT FRI AUG 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA...SOUTHERN NEVADA AND NORTHWEST ARIZONA.

.DAY ONE...TODAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED TO
SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS SOUTHERN NEVADA AND
NORTHWEST ARIZONA AND ALSO FAR SOUTHEAST CALIFORNIA DURING THE
AFTERNOON THROUGH EARLY EVENING. ALTHOUGH ISOLATED STORMS MAY BE
CAPABLE OF HEAVY RAIN...THE THREAT WILL NOT BE WIDESPREAD.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORM COVERAGE WILL CONTINUE OVER SOUTHERN NEVADA AND
NORTHWEST ARIZONA THROUGH THE WEEKEND THEN GRADUALLY DIMINISH EARLY
IN THE COMING WEEK AS DRIER AIR IS FORECAST TO SPREAD INTO THE
REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 12, 4:02 PM PDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
402 PM PDT FRI AUG 12 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     FLASH FLOOD      5 W KINGMAN             35.21N 114.12W
08/12/2005                   MOHAVE             AZ   TRAINED SPOTTER

            GOLDEN VALLEY SPOTTER 1.00 IN 15 MINUETS...PEA SIZE HAIL

0353 PM     FLASH FLOOD      W KINGMAN               35.21N 114.03W
08/12/2005                   MOHAVE             AZ   TRAINED SPOTTER

            SPOTTER REPOTED HEAVY RAIN...STARTING TO FLOOD IN THE
            BUTLER GOLDEN VALLEY AREA...50 MPH WIND GUST JUST NE OF
            KIGM.

&&

CSCHLOTT

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.